Alert archive / Nebraska / Frost Advisories in 2021

Frost Advisory 6, NWS Hastings, NE

October 14, 20214 counties in Nebraska

NWS Hastings, NE issued this frost advisory at Oct 14, 2021, 8:42 PM CDT for 4 counties in Nebraska. It took effect at Oct 15, 2021, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2021, 8:42 PM CDT (01:42 UTC)
In effect from
Oct 15, 2021, 4:00 AM CDT
Expired
Oct 15, 2021, 9:00 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS73 KGID 150142
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
842 PM CDT Thu Oct 14 2021

NEZ039-046-060-061-151400-
/O.NEW.KGID.FR.Y.0006.211015T0900Z-211015T1400Z/
Valley-Sherman-Dawson-Buffalo-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, Gothenburg, 
and Kearney
842 PM CDT Thu Oct 14 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Valley, Sherman, Dawson and Buffalo Counties.

* WHEN...From 4 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
503 
WWUS73 KGID 150833
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
333 AM CDT Fri Oct 15 2021

NEZ039-046-060-061-151645-
/O.NEW.KGID.FZ.W.0001.211016T0500Z-211016T1500Z/
/O.CON.KGID.FR.Y.0006.211015T0900Z-211015T1400Z/
Valley-Sherman-Dawson-Buffalo-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, Gothenburg, 
and Kearney
333 AM CDT Fri Oct 15 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
SATURDAY...

* WHAT...For the Freeze Warning tonight, sub-freezing temperatures
  generally between 28 and 32 degrees. For the Frost Advisory this
  morning, temperatures as low as 33 will result in frost 
  formation.

* WHERE...Valley, Sherman, Dawson and Buffalo Counties.

* WHEN...For the Freeze Warning, from midnight tonight to 10 AM
  CDT Saturday morning. For the Frost Advisory, until 9 AM CDT 
  this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ005-006-NEZ040-041-047-048-062-063-072>076-082>085-151645-
/O.NEW.KGID.FZ.W.0001.211016T0500Z-211016T1500Z/
Phillips-Smith-Greeley-Nance-Howard-Merrick-Hall-Hamilton-Gosper-
Phelps-Kearney-Adams-Clay-Furnas-Harlan-Franklin-Webster-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa,
St. Libory, Central City, Grand Island, Aurora, Elwood, 
Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, 
Clay Center, Edgar, Fairfield, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, and Bladen
333 AM CDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
SATURDAY MORNING...

* WHAT...Sub-freezing temperatures of 30 to 32 degrees.

* WHERE...Portions of north central Kansas and central and south 
  central Nebraska.

* WHEN...From midnight tonight to 10 AM CDT Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ007-017>019-NEZ049-064-077-086-087-151645-
/O.NEW.KGID.FR.Y.0007.211016T0500Z-211016T1500Z/
Jewell-Rooks-Osborne-Mitchell-Polk-York-Fillmore-Nuckolls-Thayer-
Including the cities of Mankato, Jewell, Ionia, Burr Oak, Codell,
Plainville, Stockton, Osborne, Downs, Beloit, Stromsburg, 
Osceola, Shelby, Polk, York, Geneva, Exeter, Fairmont, Bostwick, 
Superior, Nelson, Hebron, and Deshler
333 AM CDT Fri Oct 15 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
SATURDAY MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Kansas, Jewell, Rooks, Osborne and Mitchell 
  Counties. In Nebraska, Polk, York, Fillmore, Nuckolls and 
  Thayer Counties.

* WHEN...From midnight tonight to 10 AM CDT Saturday morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
Wesely
123 
WWUS73 KGID 151407
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
907 AM CDT Fri Oct 15 2021

NEZ039-046-060-061-152300-
/O.EXP.KGID.FR.Y.0006.000000T0000Z-211015T1400Z/
/O.CON.KGID.FZ.W.0001.211016T0500Z-211016T1500Z/
Valley-Sherman-Dawson-Buffalo-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, Gothenburg, 
and Kearney
907 AM CDT Fri Oct 15 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT SATURDAY...
...FROST ADVISORY HAS EXPIRED...

* WHAT...The Frost Advisory for this morning has expired. Tonight,
  a Freeze Warning is posted for temperatures expected to drop to
  between 28 and 32 degrees by dawn Satudray. 

* WHERE...Valley, Sherman, Dawson and Buffalo Counties.

* WHEN...For the Freeze Warning, from midnight tonight to 10 AM
  CDT Saturday morning. 

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ005-006-NEZ040-041-047-048-062-063-072>076-082>085-152300-
/O.CON.KGID.FZ.W.0001.211016T0500Z-211016T1500Z/
Phillips-Smith-Greeley-Nance-Howard-Merrick-Hall-Hamilton-Gosper-
Phelps-Kearney-Adams-Clay-Furnas-Harlan-Franklin-Webster-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa,
St. Libory, Central City, Grand Island, Aurora, Elwood, 
Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, 
Clay Center, Edgar, Fairfield, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, 
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, and Bladen
907 AM CDT Fri Oct 15 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures of 30 to 32 degrees or expected
  by Saturday morning. 

* WHERE...Portions of north central Kansas and central and south 
  central Nebraska.

* WHEN...From midnight tonight to 10 AM CDT Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
as low as 33
KSZ007-017>019-NEZ049-064-077-086-087-152300-
/O.CON.KGID.FR.Y.0007.211016T0500Z-211016T1500Z/
Jewell-Rooks-Osborne-Mitchell-Polk-York-Fillmore-Nuckolls-Thayer-
Including the cities of Mankato, Jewell, Ionia, Burr Oak, Codell,
Plainville, Stockton, Osborne, Downs, Beloit, Stromsburg, 
Osceola, Shelby, Polk, York, Geneva, Exeter, Fairmont, Bostwick, 
Superior, Nelson, Hebron, and Deshler
907 AM CDT Fri Oct 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT SATURDAY...

* WHAT...Temperatures from 33 to 36 degrees will result in frost
  formation Saturday morning. 

* WHERE...In Kansas, Jewell, Rooks, Osborne and Mitchell 
  Counties. In Nebraska, Polk, York, Fillmore, Nuckolls and 
  Thayer Counties.

* WHEN...From midnight tonight to 10 AM CDT Saturday morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this frost advisory went out at Oct 14, 6:25 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 6:25 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Thu Oct 14 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Thursday)
Issued at 253 PM CDT Thu Oct 14 2021

Main forecast problem will be what are the chances of frost tonight.

We start the forecast with an amplified upper level pattern with a
seasonably strong trough moving through the Plains tonight and
ridges bookending the western and eastern United States. A solid
deck of mid-level clouds has been increasing and thickening with
time during the day, as mid-level forcing increases this evening.
There will be some dry air to overcome in lower and mid-levels, but
even so, trends indicate that enough forcing will probably overcome
this to some extent, giving us a shot at some light QPF amounts
tonight of sprinkles/showers.

Frost tonight will depend a great deal on how fast sky cover clears
behind the passing wave tonight. This is not a classic frost/freeze
setup by any means.  Based on recent model performance, I favor the
HREF sky cover depiction of mid-level cloudiness hanging around the
entire CWA through 12Z, and perhaps starting to clear out in the 12-
14Z time frame in our far west/northwest. The colder MET guidance
with solutions down to 33 degrees for low temps as far southeast as
KGRI and KHSI do not seem realistic as the MET guidance is counting
on some significant scattering of sky cover between 09-12Z, which is
significantly earlier than the HREF is advertising. Could
conceivably get closer to MET numbers in our far north/west as a
steep drop could occur in the 12-14Z time frame before the sun has a
chance to get much warming going, especially with the lower sun
angle by this time of year. There might also be just enough wind on
the back side of the trough to prevent many areas from getting frost
as well. For now it appears that perhaps only 2-3 hours worth at
most of frost potential will occur in our west/north early Friday
morning, and at this time it would not warrant a frost advisory
just from the very small window of development potential. For
lows, I went with a warmer solution that combined NBM with
CONSRaw due to the significant sky cover tonight.

Looks like a potentially complicated sky cover situation for Friday.
Most of the cloud cover from Friday morning looks like it should
clear by late morning. However, during Friday afternoon, a small
piece of energy coming in behind the main wave will approach from
the north/northwest and clip our CWA, and perhaps bring a
significant amount of low to mid level sky cover to our
north/northeast/east CWA for Friday afternoon. This troughy mid to
upper level scenario will serve to keep down with highs probably
staying below 60 degrees for most locations Friday.

Friday night/Saturday morning is a more solid widepsread frost
scenario, with clearing sky and light wind developing a surface high
to the west moves closer, and asserts its influence. We could get
several areas near freezing or just below freezing for lows.

Expect a progressive pattern for the latter half of the forecast.
Upper level ridging will help bring us some warmer daytime temps in
the Saturday through Monday/Tuesday time frame with highs in the
60s/lower 70s, before another trough arrives, and brings an
attendant cold front through on Tuesday. Temps for the tail end of
the forecast behind the cold front will generally fall into the mid
50s to mid 60s range. Low temperatures will follow roughly a similar
pattern. Although technically we may have a shot at some frost for
Sunday and Monday morning in our far western/northern areas, we will
most likely be warmer than Saturday. Lows Sunday/Monday will be more
toward the mid 30s in the Sunday/Monday morning time frame. After
the cold front on Tuesday, low temps do have potential to get into
the lower to mid 30s range again, especially western area. Rain
chances for the area look scant at most, as moisture will generally
be lacking.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 622 PM CDT Thu Oct 14 2021

VFR conditions expected through the end of the period. Main thing
tonight will be some scattered showers around the area. Nothing
heavy is expected and should only be around for a few hours before
clearing out. Winds will be light and variable overnight and are
expected to pick up in the afternoon hours with gusts in the 20-25
kt range possible at times.

Broken and overcast cigs will remain around until midday tomorrow
when skies will slowly clear from west to east.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Shawkey
Hazardous weather outlook, Oct 14, 2:52 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
252 PM CDT Thu Oct 14 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
252 PM CDT Thu Oct 14 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost development is expected each morning across at least parts
of the local area through Monday morning. At this time, Saturday
morning continues to be the most favored time period for
potentially widespread frost coverage, and possibly even sub-
freezing temperatures across northern and western portions of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:33 AM CDTFrost AdvisoryGIDFillmore, Nuckolls, Polk, Thayer, York30 hr
Oct 15, 3:33 AM CDTFreeze WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 13 more30 hr

Nearby

Frost Advisories in Nebraska, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.